How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. B. Your Own Question
Dr. B.
Dr. B., Veterinarian
Category: Dog
Satisfied Customers: 16316
Experience:  Hello, I am a small animal veterinarian and am happy to discuss any concerns & questions you have on any species.
60269376
Type Your Dog Question Here...
Dr. B. is online now
A new question is answered every 9 seconds

My dog swallowed a 300mg gabapentin capsule and is vomiting

Customer Question

My dog swallowed a 300mg gabapentin capsule and is vomiting yellow foam
JA: I'm sorry to hear that. The Veterinarian will know if your dog will be able to digest that. What is the dog's name and age?
Customer: Emmy and 6 yet as old
JA: How old is Emmy?
Customer: Years*
JA: Is there anything else the Veterinarian should be aware of about Emmy?
Customer: No
JA: OK. Got it. I'm sending you to a secure page on JustAnswer so you can place the $5 fully-refundable deposit now. While you're filling out that form, I'll tell the Veterinarian about your situation and then connect you two.
Submitted: 6 months ago.
Category: Dog
Expert:  Dr. B. replied 6 months ago.

Hello & welcome, I am Dr. B, a licensed veterinarian and I would like to help you with your wee one today.

How long ago did she eat the capsule?

How much does Emmy weigh?

Can she keep even water down?

Have you seen any sign of the capsule in her vomit?

Customer: replied 6 months ago.
A few hours ago
Customer: replied 6 months ago.
She weighs 10 pounds she can eat still after the vomiting
Customer: replied 6 months ago.
The vomit is yellow foam no capsule
Expert:  Dr. B. replied 6 months ago.

Thank you,

Now this is a drug that we do use in dogs, therefore we know right off the bat that this isn’t an outright poisoning. Though considering her size and the dose, this is a major overdose. That said, this doesn’t tend to cause vomiting (though there is a risk of liver issues and blood sugar crashes when the xylitol containing liquid version is used in dogs) and instead we’d usually expect sedation, wobbliness, and lethargy when dogs get into this kind of medication. So, we'd have to be wary of this is what she had or if she gotten into something else.

In any case, we need to tread with care. Since this wasn't just ingested, we are likely past a point where we can get the tablet our of the stomach. Instead, we'd want to consider blocking any further absorption with activated charcoal at this stage. This is available over the counter from the pharmacy (ask for the high strength version in grams, not the one for gas since you will need a lot of these) and works by binding any remaining material in the stomach. For activated charcoal, we tend to give 1-4 grams per pound every 8 hrs. This can be mixed with food to be fed or with water to syringe feed (do note that it stains, so keep it away from white carpets/clothes). This will just limit how much is absorbed and reduce the intoxication risk here.

Finally, after the above, we do want to try to address any potential GI upset here for the next 24-48 hours. To do so, you can consider offering a light diet option for a few days. Examples of an easily digestible diet include cooked white rice with boiled chicken, boiled white fish, scrambled egg, or meat baby food (as long as its free from garlic or onion powder). Ideally, we want to offer this as small frequent meals to keep the stomach settled. Further to this, if we see any hints of nausea, then we can also treat with an OTC antacid like Pepcid (More Info/Dose @ http://www.petplace.com/article/drug-library/library/over-the-counter/famotidine-pepcid) or Zantac (More Info/Dose @ http://www.petplace.com/article/drug-library/library/over-the-counter/ranitidine-hcl-zantac). These are usually given 20 minutes before offering food to allow absorption and of course you want to double check with your vet before use if your wee one has any know health issues or is on any medications you haven't mentioned.

Overall, her signs are not what we'd expect with a 3x overdose of Gabapentin. Therefore, it is a worry whether she had this or something else. In any case, the above can help soothe her stomach and block absorption of what she has had. If she can keep these down, then we can monitor her from there. Otherwise, if she cannot or becomes sedate, then we'd want to have her seen by her vet for IV fluids to flush this out and anti-vomiting treatment by injection to halt the vomiting for her before it can take a toll on her.

Just in case you need a local emergency vet, you can check @ http://www.vetlocator.com/ or via

http://www.veccs.org/index.php?option=com_hospitals&nationid=1&Itemid=193

Please take care,

Dr. B.

-----------------------------------------------------------------------------------------------------------------

If you have any other questions, please ask me – I’ll be happy to respond. Please remember to rate my service once you have all the information you need as this is only way I am credited for helping you. Thank you! : )

Customer: replied 6 months ago.
I'm going to bring her to hospital now Thankyou !
Expert:  Dr. B. replied 6 months ago.

You are very welcome, my dear.

That would be the safest option for your wee lass.

Best wishes to you both,

Dr. B.

-----------------------------------------------------------------------------------------------------------------

If you have any other questions, please ask me – I’ll be happy to respond. Please remember to rate my service once you have all the information you need as this is only way I am credited for helping you. Thank you! : )

Expert:  Dr. B. replied 6 months ago.
Hi,

I'm just following up on our conversation about your pet. How is everything going?

nekovet